Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 884, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2016, 9:59 PM CDT for 6 counties in Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2016, 9:59 PM CDT (02:59 UTC)
- Expired
- Oct 6, 2016, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, OK, Garvin County, OK, Jefferson County, OK, Love County, OK, Murray County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 112 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 9:22 PM CDT, 37 minutes earlier.
Area forecast discussion, Oct 6, 9:22 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
922 PM CDT THU OCT 6 2016
.DISCUSSION...
The strong cold front extended from near Stillwater to
Clinton/Weatherford to Elk City at 9 pm. It continues to advance
quickly to the southeast, generating strong thunderstorms as it
goes. The strongest storms, however, are ahead of the front,
between Duncan, Oklahoma and the Wichita Falls area of Texas. In
addition, a small mesolow has developed south of El Reno, helping
to produce strong winds along, and just south of, the Canadian
River between Hinton and Mustang. The front will eliminate this
mesolow within an hour.
The front is expected to continue its rapid advance, taking the
convection with it. Rain/storms will gradually end from northwest
to southeast (some rain will linger well behind the front)
overnight into Friday morning. Rain will finally end in our Texas
counties sometime late tomorrow morning.
We made some minor updates to the forecast earlier this evening,
and will continue to do so as needed.
CmS
&&
.PREV DISCUSSION... /issued 629 PM CDT THU OCT 6 2016/
DISCUSSION...
The 00Z aviation discussion follows....
AVIATION...
At 23Z a strong cold front was just entering the northwest corner
of Oklahoma (east of the Panhandle), approaching KGAG and KWWR.
Strong north winds will follow this front as it moves swiftly
south across Oklahoma and north Texas this evening and after
midnight tonight. In addition, scattered severe TSRA will precede
the front this evening, while a nearly solid line of TSRA is
expected near/behind the front as it advances southeast this
evening. TSRA/SHRA will gradually clear from north to south late
this evening through tomorrow morning. By Friday afternoon, all
our Oklahoma sites should be wide open VFR, and the north wind
will begin to diminish slowly. KSPS will be the last to
clear...probably Friday evening.
CmS
PREV DISCUSSION... /issued 248 PM CDT THU OCT 6 2016/
DISCUSSION...
A few storms have formed this afternoon near the Kansas and Oklahoma
border along and north of an outflow boundary. Farther west, a
few weak radar returns in western Oklahoma are associated
with increasing cloud cover & along an 9-85h moisture gradient.
Several HRRR runs develop storms across southwest/west central
Oklahoma this afternoon with increasing coverage as storms move
eastward through the early evening. Additional storms are expected
to form along a cold front in northwest/north central Oklahoma by
early evening.
35-40 kts of deep layer shear and moderate to high instability should
result in several severe storms, with the best chance during the
late afternoon and early evening. The best tornado
potential appears to be across far north central Oklahoma/southern
Kansas along and near a retreating outflow boundary (back winds &
lower LCL).
Storms will continue to form along a cold front during the evening
and overnight with a risk of hail and damaging winds. Showers
and storms may linger for several hours behind the surface front
as elevated instability will be around 500 J/KG.
Showers and storms will clear southern Oklahoma and north Texas by
mid to late Friday morning.
Showers and thunderstorm chances will increase Sunday into Monday
as a trough lifts across the central Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 51 65 45 73 / 70 0 0 0
Hobart OK 51 65 44 72 / 60 10 0 0
Wichita Falls TX 55 67 48 75 / 90 30 0 0
Gage OK 42 66 40 75 / 10 0 0 0
Ponca City OK 49 66 40 74 / 80 0 0 0
Durant OK 61 70 53 79 / 90 30 0 0
&&
.OUN Watches/Warnings/Advisories...
OK...Flood Watch until midnight CDT tonight for OKZ007-008-012-013-
020.
TX...None.
&&
23/23Hazardous weather outlook, Oct 6, 11:46 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1146 AM CDT THU OCT 6 2016 OKZ004>048-050>052-TXZ083>090-071700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1146 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHERN INTO CENTRAL AND SOUTHWEST OKLAHOMA AS WELL AS A PORTION OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. LOCATION... THE SLIGHT RISK COVERS LOCATIONS SOUTH OF A LINE FROM ALVA... TO CHEYENNE AND NORTH OF A LINE FROM CROWELL AND WICHITA FALLS TEXAS... TO PAULS VALLEY AND SEMINOLE OKLAHOMA. THIS INCLUDES PLACES LIKE OKLAHOMA CITY METRO... LAWTON... CLINTON... AND ENID. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM. IMPACTS... THE MAIN IMPACTS WILL BE HAIL TO THE SIZE OF GOLF BALLS... DAMAGING WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. A LOW RISK OF A TORNADO OR TWO WILL ALSO BE POSSIBLE... IN PARTS OF NORTH CENTRAL OKLAHOMA FROM 4 PM TO 9 PM. HEAVY RAIN AND FLOODING WILL ALSO BE A CONCERN. DISCUSSION... ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. STORMS ARE EXPECTED TO INITIALLY DEVELOP AHEAD OF THE FRONT IN PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THEN BECOMING MORE WIDESPREAD AND SHIFTING SOUTHEAST AS THE COLD FRONT MOVES ACROSS THE REGION. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. THERE COULD ALSO BE A BRIEF PERIOD OF TIME LATE THIS AFTERNOON AND EVENING OF A LOW RISK FOR A TORNADO OR TWO WHEN STORMS COULD INITIALLY BE INDIVIDUAL SUPERCELLS BEFORE EVOLVING INTO LINE SEGMENTS. THE HIGHEST POTENTIAL FOR THIS WILL BE IN PARTS OF NORTH CENTRAL OKLAHOMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY BUT THE POTENTIAL FOR SEVERE STORMS WILL DECREASE OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH THIS EVENING. .HEAVY RAIN... IN ADDITION TO THE SEVERE STORMS... HEAVY RAIN LEADING TO FLOODING WILL BE A CONCERN... ESPECIALLY IN PARTS OF NORTH CENTRAL OKLAHOMA WHICH RECEIVED SEVERAL INCHES OF RAIN THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA SUNDAY AND MONDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, Oct 6, 9:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 3 S WICHITA FALLS 33.87N 98.49W
10/06/2016 M59 MPH WICHITA TX AWOS
AT KICKAPOO DOWNTOWN AIRPORT
&&
JPIKESpecial weather statement, Oct 6, 9:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT THU OCT 6 2016
OKZ016>020-024-070300-
CANADIAN OK-LOGAN OK-CUSTER OK-BLAINE OK-PAYNE OK-KINGFISHER OK-
930 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CANADIAN...LOGAN...
EASTERN CUSTER...SOUTHERN BLAINE...WEST CENTRAL PAYNE AND KINGFISHER
COUNTIES UNTIL 1000 PM CDT...
AT 928 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR DOVER TO 5 MILES WEST OF GREENFIELD TO 4 MILES NORTHWEST OF
ARAPAHO...MOVING EAST-SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...GUTHRIE...CLINTON...WATONGA...KINGFISHER...PIEDMONT...
CRESCENT...GEARY...OKARCHE...THOMAS...HYDRO...CASHION...ARAPAHO...CALUMET...
DOVER...CUSTER CITY...CEDAR VALLEY...MULHALL...CIMARRON CITY AND ORLANDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3577 9914 3582 9888 3581 9863 3586 9863
3592 9826 3616 9736 3585 9725 3556 9829
3555 9862 3552 9862 3546 9908
TIME...MOT...LOC 0228Z 287DEG 26KT 3595 9788 3574 9847 3561 9902
11Special weather statement, Oct 6, 9:33 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT THU OCT 6 2016
OKZ036-037-TXZ083-085-070300-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
933 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TILLMAN...SOUTHERN
JACKSON...NORTHWESTERN WILBARGER AND EAST CENTRAL HARDEMAN COUNTIES
UNTIL 1000 PM CDT...
AT 932 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ODELL...MOVING EAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
TIPTON...CHILLICOTHE...OLUSTEE...ELDORADO...ELMER...HUMPHREYS...ODELL...
FARGO AND HESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3451 9968 3451 9967 3452 9965 3461 9919
3427 9898 3424 9972 3450 9973
TIME...MOT...LOC 0232Z 264DEG 35KT 3442 9943
11Special weather statement, Oct 6, 9:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT THU OCT 6 2016
OKZ019-025-070315-
OKLAHOMA OK-LOGAN OK-
945 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR OKLAHOMA AND SOUTHERN LOGAN
COUNTIES UNTIL 1015 PM CDT...
AT 943 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED FROM JUST WEST OF GUTHRIE...DOWN TO WESTERN EDMOND AND
THE VILLAGE...MOVING EAST AT 50 MPH.
HAZARDS INCLUDE...
WIND GUSTS 45 TO 55 MPH ARE POSSIBLE...
LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...EDMOND...MIDWEST CITY...DEL CITY...GUTHRIE...BETHANY...
CHOCTAW...WARR ACRES...THE VILLAGE...HARRAH...SPENCER...NICHOLS HILLS...
JONES...NICOMA PARK...LUTHER...CEDAR VALLEY...ARCADIA...CIMARRON CITY...
MERIDIAN AND FOREST PARK.
LAT...LON 3593 9715 3570 9714 3548 9714 3546 9767
3550 9767 3588 9762
TIME...MOT...LOC 0243Z 272DEG 44KT 3566 9750
11Local storm report, Oct 6, 9:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST GEARY 35.63N 98.32W
10/06/2016 E63 MPH BLAINE OK BROADCAST MEDIA
FROM KOCO TV
&&
JPIKELocal storm report, Oct 6, 9:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 7 NW VELMA 34.53N 97.75W
10/06/2016 M58 MPH STEPHENS OK MESONET
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:10 PM CDT | Areal Flood Advisory | OUN | Jackson | 3 hr |
| Oct 6, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 50 min |
| Oct 6, 7:15 PM CDT | Special Weather Statement | OUN | Dewey, Roger Mills | 30 min |
| Oct 6, 7:19 PM CDT | Special Weather Statement | OUN | Greer | 26 min |
| Oct 6, 7:22 PM CDT | Special Weather Statement | OUN | Dewey | 23 min |
| Oct 6, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble, Payne | 59 min |
| Oct 6, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 40 min |
| Oct 6, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 46 min |
| Oct 6, 7:48 PM CDT | Special Weather Statement | OUN | Dewey, Roger Mills | 42 min |
| Oct 6, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 47 min |
| Oct 6, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| Oct 6, 8:15 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 6, 8:15 PM CDT | Special Weather Statement | OUN | Major | 30 min |
| Oct 6, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 47 min |
| Oct 6, 8:35 PM CDT | Special Weather Statement | OUN | Blaine | 25 min |
| Oct 6, 8:44 PM CDT | Special Weather Statement | OUN | Custer | 31 min |
| Oct 6, 8:51 PM CDT | Special Weather Statement | OUN | Caddo, Grady | 24 min |
| Oct 6, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 39 min |
| Oct 6, 9:02 PM CDT | Flash Flood Warning | OUN | Harmon | 3 hr |
| Oct 6, 9:02 PM CDT | Special Weather Statement | OUN | Blaine, Custer, Kingfisher | 28 min |
| Oct 6, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 49 min |
| Oct 6, 9:21 PM CDT | Special Weather Statement | OUN | Caddo, Canadian, Lincoln, Oklahoma, Payne | 24 min |
| Oct 6, 9:30 PM CDT | Special Weather Statement | OUN | Blaine, Custer, Kingfisher, Logan | 30 min |
| Oct 6, 9:33 PM CDT | Special Weather Statement | OUN | Jackson | 27 min |
| Oct 6, 9:45 PM CDT | Special Weather Statement | OUN | Oklahoma | 30 min |
| Oct 6, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 38 min |
| Oct 6, 10:04 PM CDT | Special Weather Statement | OUN | Logan, Noble, Payne | 41 min |
| Oct 6, 10:27 PM CDT | Flash Flood Warning | OUN | Jackson | 4 hr |
| Oct 6, 10:30 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 30 min |
| Oct 6, 10:36 PM CDT | Areal Flood Advisory | OUN | Stephens | 3 hr |
| Oct 7, 2:12 PM CDT | Frost Advisory | OUN | Alfalfa, Ellis, Harper, Woods, Woodward | 19 hr |
| Oct 6, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 32 min |
| Oct 6, 7:39 PM CDT | Flash Flood Warning | OUN | Hardeman | 3 hr |
| Oct 6, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 28 min |
| Oct 6, 10:20 PM CDT | Special Weather Statement | OUN | Archer, Clay | 25 min |
| Oct 6, 10:36 PM CDT | Special Weather Statement | OUN | Wilbarger | 24 min |
| Oct 6, 10:39 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 51 min |
| Oct 6, 10:57 PM CDT | Special Weather Statement | OUN | Wichita | 33 min |
| Oct 6, 11:27 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 48 min |
| Oct 6, 11:29 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman, Wilbarger | 3 hr |
| Oct 6, 11:30 PM CDT | Special Weather Statement | OUN | Archer, Wichita | 45 min |
| Oct 6, 11:35 PM CDT | Flash Flood Warning | OUN | Hardeman | 3 hr |
| Oct 7, 12:17 AM CDT | Special Weather Statement | OUN | Archer, Baylor, Clay, Foard, Hardeman, Wichita and 1 more | 58 min |
| Oct 7, 12:19 AM CDT | Flash Flood Warning | OUN | Hardeman, Wilbarger | 3 hr |
| Oct 7, 1:20 AM CDT | Special Weather Statement | OUN | Archer | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.